New medications (again) question - seroquel

Discussion in 'The Watercooler' started by Abbey, Sep 25, 2007.

  1. Abbey

    Abbey Spork Queen

    Saw the psychiatrist today and he put me on Seroquel. He said it was typically used for bipolar patients...and he stressed he thought I was NOT bipolar, but the benefits of the drug fit my situation. Not sleeping at night, anxiety attacks, etc. He also increased my Zoloft to 150 mg a day.

    What I want to know is your experiences with this drug. He says it makes you sleepy, but I should get over that. I didn't fill the Zoloft as I want to see if this is enough for me.

    Any experiences?

    Abbey
     
  2. AllStressedOut

    AllStressedOut New Member

    It did help some with sleep with my 3 difficult children. Not so much on the youngest, but the middle one and some with the oldest.
     
  3. Sara PA

    Sara PA New Member

    Abruptly stopping the Zoloft? That can cause enough problems that you can't evaluate the Seroquel. You might want to google SSRI or Zoloft withdrawal.

    That said, not sleeping, anxiety, etc could be psychiatric side effects to the Zoloft. Mania is another one; not sleeping could be mania/hypomania. Discontinuation -- gradual discontinuation -- is the treatment, not adding an antipsychotic.

    Seroquel can cause sleepiness in low doses and 150 mg is a low dose. Dosage range is something like 75-800 mg. It can cause all the same side effects as any of the antipsychotics -- weight gain, tardive dyskinesia, blood pressure problems. It too may be hard to discontinue.
     
  4. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Abbey...you didnt say in your post what mg of seroquel the doctor put you on unless I missed it in both my first and second readings of your post.

    Seroquel is typically used strictly in the bipolar/schizoid patients but it is being used more and more off label for patients who have sleep and pain issues and most especially the combo of sleep/pain issues. Very low doses such as 25 mgs to 50 mgs have been shown to really give a great effect for these patients. The side effect profile seems really low at that dose too.

    You may notice a bit more lethargy for a few days, with a bit more daytime fatigue but you should get over that in just a few days. I cant say as I noticed a decrease in my anxiety level with it but thats me.

    If this doesnt work for you, this new medication Lyrica is really proving awesome in helping out with not only pain but anxiety as well.
     
  5. Josie

    Josie Active Member

    My easy child has been on it for about a month. She is taking it short-term, we hope, to control raging, while we figure out what medication will treat her Obsessive Compulsive Disorder (OCD).

    She takes 25 mg at night and it does help her get to sleep. She is not sleepy during the day. She was having headaches daily right before she got on it and those went away right away. I think it does help her anxiety and it has stopped her raging. She is also more focused now that she is taking it.

    I agree you shouldn't just stop the Zoloft. Even withdrawing slowly can cause problems for a while. difficult child is slowly reducing her Lexapro and every time we make a change, there is trouble for a while.
     
  6. Jen

    Jen New Member

    Abbey on the Zoloft you mean your not going to fill the increased dose, but keep the dosage you have now and add Seroquel to it, right? In my line of work I have seen psychiatric Docs give a 5pm dose and then a 9pm dose, I dont remeber the mg dosage, adn it has helped greatly.

    Myself I actually take Desyrel at night 100mg for sleep, depression and fibromyalgia. Did just recently start Buspar because of increased stress/ anxity issues. doctor says do you see this problem being temp.? I said no, then he put me on the Buspar.

    Jen
     
  7. flutterbee

    flutterbee Guest

    I remember from a previous post you stopped zoloft before and had all of the not so pleasant withdrawal symptoms. Did you start back on it again? If so, I wouldn't just stop it abruptly again.
     
  8. SunnyFlorida

    SunnyFlorida Active Member

    Abbey, I take 150mg Zoloft. It made a huge difference in my mood and my stress level. While I don't take Seroquel, difficult child 1 has been on it for years. 25mg seroquel can be used for calming when he's super anxious. He takes 200mg at night for sleep. It takes about 30minutes to work. He doesn't take it during the day because it did make him sleepy. (at one time he was taking it twice a day, he did get used to it, but he prefers it at night).

    It's ok to take more than one medication a day. Hope you are not stopping the Zoloft abruptly. You could cause some serious side effects.
     
  9. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member

    Abbey,

    my difficult child was on 25 mg (to "shorten his fuse") and it definately helped him relax in the evenings. The frist week or so, he was a little tired/groggy in the morning, but that stopped once he got adjusted to the medication. It also increased his appetite. Now that he is off both the remeron and the seroquel, it definately takes him longer to get to sleep.

    I hope it helps with your anxiety and sleeplessness.

    Sharon
     
  10. Abbey

    Abbey Spork Queen

    I stopped the Zoloft abrutly this summer... BADDDDDDD MOVE. :smile: Silly thing to have as a bad side effect, but it completely squelched my libido. I have not started it again. I want to see if the seroquel will work on its own.

    I am supposed to take 25mg for the first week, then bump it up to 50mg after that. I took it last night for the first time...I slept like a baby!! I also don't feel tired this morning. :sleeping:

    Fingers crossed!

    Abbey
     
  11. ck1

    ck1 New Member

    My son takes 100mg seroquil at night and 50 mg zoloft in the morning. He seems to be doing well on this combination, at least that's what he tells me. He's been gone from home for a little more that eight weeks and the increased seroquil and added zoloft started about four weeks ago.

    He said he prefers seroquil over risperdal. It has definitely helped him sleep and he said it helps him control his thoughts (kinda Obsessive Compulsive Disorder (OCD) thoughts) during the day. I hope you have good luck as well! Getting the right medication combination is frustrating but worth it once it's found (at least that's what I'm told).
     
  12. guest3

    guest3 Guest

    d/h was put on this once he was released from rehab, he was told it was to help him sleep, he freaked when I mentioned it was listed as a bipolar medication, although that bill fits for him, difficult child II didn't get it from the air!
     
Loading...